Purpose of review
Chronic opioid use is common and can cause opioid-induced esophageal dysfunction (OIED). We will discuss the pathophysiology, diagnosis, and management of OIED.
OIED is diagnosed based on symptoms, opioid use, and manometric evidence of distal esophageal spasm, esophagogastric junction outflow obstruction, achalasia type III, or jackhammer esophagus. Chronic opioid use appears to interfere with inhibitory signals involved in control of esophageal motility, allowing for unchecked excitatory stimuli, and leading to spastic contractility and impaired esophagogastric junction relaxation. Patients may present with dysphagia and chest pain. OIED is significantly more prevalent in patients taking the stronger opioids oxycodone and hydrocodone compared with the weaker opioid tramadol. Based on 24-h morphine equivalent doses, patients with OIED take higher opioid doses than those without OIED. Impaired inhibitory signaling was recently demonstrated in a study showing reduced deglutitive inhibition during multiple rapid swallows in patients taking opioids.
OIED is frequent in chronic opioid users undergoing manometry for esophageal symptoms, especially at higher doses or with stronger opioids. OIED appears to be due to impaired inhibitory signals in the esophagus. Opioid cessation or dose reduction is recommended, but studies examining management of OIED are lacking.